Alert archive / Texas / Freeze Warnings in 2018

Freeze Warning 2, NWS Lake Charles, LA

November 14, 20184 counties in Texas

NWS Lake Charles, LA issued this freeze warning at Nov 14, 2018, 3:15 AM CST for 4 counties in Texas. It took effect at Nov 14, 2018, 5:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2018, 3:15 AM CST (09:15 UTC)
In effect from
Nov 14, 2018, 5:00 AM CST
Expired
Nov 14, 2018, 8:00 AM CST
In force
3 hr
Issued by
NWS Lake Charles, LA

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 106 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS74 KLCH 140915
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
315 AM CST Wed Nov 14 2018

...Areawide freeze expected for Thursday morning...

.Cold high pressure settling over the region will bring the first
significant freeze of the season over most of the area except the
immediate coast Thursday morning.

TXZ180-201-259>262-142200-
/O.CAN.KLCH.FZ.W.0001.000000T0000Z-181114T1500Z/
/O.NEW.KLCH.FZ.W.0002.181114T1100Z-181114T1400Z/
/O.NEW.KLCH.FZ.W.0003.181115T0600Z-181115T1500Z/
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
Including the cities of Town Bluff, Fred, Hillister, Ivanhoe, 
Spurger, Warren, Woodville, Lumberton, Silsbee, Holly Springs, 
Jasper, Kirbyville, Magnolia Springs, Mt. Union, Roganville, 
Burkeville, Farrsville, Jamestown, Newton, Wiergate, Bleakwood, 
Call, Gist, Buna, Evadale, and Deweyville
315 AM CST Wed Nov 14 2018

...FREEZE WARNING IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY...

The National Weather Service in Lake Charles has issued a Freeze
Warning, which is in effect until 8 AM CST this morning. A Freeze
Warning has also been issued from midnight tonight to 9 AM CST
Thursday. 

* EVENT...Temperatures falling to or below freezing.

* TIMING...Through 8 am this morning, and between Midnight and 9
  AM Thursday morning.

* TEMPERATURE...28 to 30 degrees in most locations.

* Impacts...These conditions may kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

LAZ027>032-041-TXZ215-216-142200-
/O.CAN.KLCH.FZ.W.0001.000000T0000Z-181114T1500Z/
/O.NEW.KLCH.FZ.W.0003.181115T0600Z-181115T1500Z/
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu-
Jefferson-Orange-
Including the cities of Fort Polk, Pickering, Leesville, Slagle, 
Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, 
Simmesport, Mansura, Bundick Lake, De Ridder, Fields, Oretta, 
Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, 
Reddell, Lake Charles, Sulphur, Beaumont, Sabine Pass, 
Sea Rim State Park, Orange, Vidor, and Bridge City
315 AM CST Wed Nov 14 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY...

The National Weather Service in Lake Charles has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CST
Thursday. The Freeze Warning has been cancelled. 

* EVENT...Temperatures falling to or below freezing.

* TIMING...Between Midnight and 9 AM Thursday morning.

* TEMPERATURE...28 to 32 degrees in most locations.

* Impacts...These conditions may kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

LAZ033-042>045-052>055-073-074-142200-
/O.NEW.KLCH.FZ.W.0003.181115T0600Z-181115T1500Z/
St. Landry-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-
Including the cities of Lawtell, Opelousas, Eunice, Hathaway, 
Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, 
Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, 
St. Martinville, Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, 
Cameron, Creole, Grand Chenier, and Rutherford Beach
315 AM CST Wed Nov 14 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY...

The National Weather Service in Lake Charles has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CST
Thursday. 

* EVENT...Temperatures falling to or below freezing.

* TIMING...Between Midnight and 9 AM Thursday morning.

* TEMPERATURE...28 to 32 degrees in most locations.

* Impacts...These conditions may kill sensitive vegetation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Nov 13, 11:39 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Nov 13, 11:39 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1139 PM CST Tue Nov 13 2018

.DISCUSSION...
For the 11/14/18 0600 UTC TAF package.

&&

.AVIATION...
KBPT has improved to VFR over the past 90 min or so, a little
behind the previous forecast, but generally on schedule. Remaining
sites currently sit at MVFR, with IFR periodically reported at the
Acadiana sites. Some generally minor adjustments were made from
the previous forecast based on observational trends and latest
guidance, mostly to adjust the time of anticipated improvement to
VFR. Inserted TEMPO IFR at the Acadiana sites with CIGS possibly
dipping below 1 KFT again during the overnight/early morning
period.

13

&&

.PREV DISCUSSION... /issued 1049 PM CST Tue Nov 13 2018/

UPDATE...
Added snow flurries and very light slight to the weather grid for
portions of upper Southeast Texas and Central Louisiana for the
next few hours. Returns showing up on the KLCH and KPOE radar over
upper Southeast Texas moving eastward across the Sabine. Have
reports that some of this precipitation is reaching the ground as
snow flurries. Looks like some energy moving around the vort max
over the Arklatex is helping to initiate this. Expect this area of
precip to move across upper Southeast Texas into Central
Louisiana for the next few hours. LAPS analysis favors the very
light precipitation to fall as a mix of snow flurries and very
light sleet pellets. Conditions at ground level do not favor any
accumulation with precipitation likely evaporating or melting as
it reaches the surface.

Rua

PREV DISCUSSION... /issued 910 PM CST Tue Nov 13 2018/

UPDATE...
Freeze Warning will remain as is for time and locations.
Temperatures from now through 4 am were bumped up a little based
on current observations and when the potential for clearing will
take place. Gale Warning was dropped from the outer waters as
observations do not show frequent gusts at or above gale force.
Wind and wind gusts grids, along with the hazard grid was updated
to reflect this.

Rua

DISCUSSION...
To clear or not to clear, that is the question of the night. Water
vapor imagery shows a short wave centered over the Arklatex with
an upper trough trailing down into deep Texas, with this system
moving off to the northeast. With moist southwest flow ahead of
this feature, clouds are continuing to stream across the forecast
area, and this has allowed temperatures to drop just a degree or
two, or hold steady since sunset. As the short wave moves off to
the northeast, a more dry and subsident air mass is noted and
clearing line according to IR imagery is slowly moving toward the
forecast area.

At this point, it looks like just locations west of the Sabine
will see any significant clearing before sunrise, and that for
just an hour or two, and these areas will have the best shot at
seeing freezing temperatures for tonight into early Wednesday
morning. Will still keep the freeze warning as it is currently
constructed, as some locations east of the Sabine have
temperatures hovering in the mid 30s, so will not take much
clearing to allow these temperatures to reach the freezing mark,
although the duration will be for a very short period. Looks like
a much better chance of seeing freeze warning conditions for most
locations on Wednesday night into Thursday morning as skies
should be clear with light winds.

Best isentropic lift ahead of the short wave has moved east of the
forecast area, and only locations that may see any light rain or
sprinkles will be the lower Atchafalaya Basin until midnight.

Rua

PREV DISCUSSION... /issued 550 PM CST Tue Nov 13 2018/

DISCUSSION...
For the 11/14/18 0000 UTC TAF package.

AVIATION...
MVFR CIGS all terminals early this evening as region remains
shrouded in post-frontal stratus. These clouds are forecast to
only gradually erode, with improving CIGS expected at KBPT by mid
evening and KLCH closer to midnight. KAEX and the Acadiana
terminals are expected to remain MVFR through early afternoon
WED. North winds are also gradually subsiding, and while they will
remain elevated around 10KT or so through the overnight period,
gusts should settle down mid to late evening. Wind speeds and gusts
will pick up again tomorrow afternoon at the coastal sites, but
are not expected to be as strong as they were today.

13

PREV DISCUSSION... /issued 325 PM CST Tue Nov 13 2018/

DISCUSSION...
Sfc analysis shows our departing cold now over the ern Gulf, with
cold high pressure centered from the Rockies to the srn Plains now
building sewd toward the forecast area. Meanwhile water vapor
imagery shows troffing in place from the Great Lakes through the
Plains to cntl TX and the TX Big Bend. Good overrunning is
occurring, although limited moisture above H8 is limiting precip
at this time...what is falling though is doing so in a mixed form
today with numerous reports of sleet or very light snow coming in
from sern TX and swrn/w-cntl LA. Sfc obs also showing very cool
temps in place with limited heating today...much of the area has
remained in the upper 30s under dense cloud cover and ongoing CAA.
Elevated nrly winds with a good gradient in place as well as the
cold air has made it feel like it's in the lower/mid 30s for most
of us.

For the remainder of the afternoon, the small area of precip
associated with overrunning/perhaps a mid-level speed max rounding
the trof should continue pushing ewd across the remainder of the
forecast area. As this precip is moving into the warmest portion
of our area, the frozen precip should be about at an end for the
day. As we slide into the evening, dry conditions should prevail
for the remainder of the night although cloud cover is now progged
to linger for all but maybe the extreme wrn zones where some
clearing could begin just prior to sunrise. Latest model
temperatures guidance came in 1-3 degrees warmer than earlier
runs, but given that temps have remained below progged levels
today, elected to go below guidance for tonight...resulting in
mins across the nwrn 1/2 of the area running 30-32F. Toyed with
the idea of just continuing the inherited Freeze Watch due to
reasonable uncertainty with tonight's temps, but in the end
thought it prudent to upgrade it to a warning. Across the
remainder of the forecast area, mins in the mid 30s expected.

Combo of the dry nwrly flow behind the trof axis swinging ewd and
the sfc high building sewd will lead to a dry/mostly sunny/cool
Wednesday for most of the area. Suspect we could see a sprinkle or
two across the northern extremes during the late morning/afternoon
as the a low is progged to cut off before the best moisture
departs...rain chances look low enough for now to preclude
inclusion in the grids/zones. Temps will feel downright balmy
after today with maxes progged in the mid/upper 40s.

As the core of the sfc high settles on top of us by tomorrow
night, expect the coldest weather of the season to descend upon us
Thursday morning. Current forecast mins are advertised in the
upper 20s across the nrn 1/2 of the area...30-35 remainder except
a little warmer immediate coast. For now, no hard freeze is
anticipated, although freeze warnings will likely be needed for
portions of Acadiana not included in tonight's warning...stay
tuned.

Dry weather with moderating temps is then expected for the
remainder of the work week and on into the weekend as the sfc high
slips east of the area and a more zonal flow develops aloft. Our
next weather maker comes late in the weekend and early next week
as the combo of a Pacific storm system crossing nrn Mexico and a
weak front diving swd through the Mississippi Valley impact our
region.

MARINE...
Extended the Gale Warning for the outer coastal waters through
midnight tonight, mainly for the continued likelihood of gusts to
gale force. Otherwise winds should begin slowly relaxing tonight
as the high builds sewd toward the region, gradually relaxing the
gradient. Thereafter, no flags are anticipated on the waters
through the remainder of the period as high pressure remains in
control.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  31  44  27  52 /  10  10   0   0
LCH  34  49  31  54 /  10   0   0   0
LFT  35  47  30  52 /  10  10   0   0
BPT  33  49  32  54 /  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning from 3 AM to 9 AM CST Wednesday for LAZ027>032-
     041.

TX...Freeze Warning from 3 AM to 9 AM CST Wednesday for TXZ180-201-
     215-216-259>262.

GM...Small Craft Advisory until noon CST Wednesday for GMZ470-472-475.

     Small Craft Advisory until 6 AM CST Wednesday for GMZ450-452-455.

&&
Hazardous weather outlook, Nov 13, 9:22 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
922 PM CST Tue Nov 13 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
141500-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
922 PM CST Tue Nov 13 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Freezing temperatures will be possible for 1 to 3 hours for
portions of Central Louisiana, as well as Southeast Texas and
Southwest Louisiana locations north of Interstate 10. A freeze
warning will be in effect for these locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freezing temperatures are expected to overspread the entire
forecast area Thursday morning, with the exception of the
immediate coast. Dry weather is on tap into the weekend before
rain chances return for Sunday and Monday with the approach and
passage of another weak frontal system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-141500-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
922 PM CST Tue Nov 13 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

Strong north winds of 20 to 25 knots with higher gusts will
continue through the night. A small craft advisory will be in
effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:15 AM CSTFreeze WarningLCHHardin, Jasper, Newton, Tyler30 hr

Nearby

Freeze Warnings in Texas, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.